Missouri, 2015

Winter Storm in Missouri, December 27 to 28, 2015

December 27 to 28, 2015 · NWS EAX · 20 events in 20 counties and zones

On the night of December 27 light freezing rain fell across the area, with several roads becoming glazed with ice and accumulating ice on elevated surfaces. Along with a quarter to a half inch of sleet - and in some areas up to an inch of sleet - another 3 to 4 inches of snow fell.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the night of December 27 light freezing rain fell across the area, with several roads becoming glazed with ice and accumulating ice on elevated surfaces. Along with a quarter to a half inch of sleet - and in some areas up to an inch of sleet - another 3 to 4 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 27, 8:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 27, 8:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
800 PM CST SUN DEC 27 2015

.UPDATE...
Issued at 800 PM CST SUN DEC 27 2015

Taking a look at 00Z sounding data shows a very pronounced warm nose
over southern Missouri, but lower in the atmosphere than models had
predicted it to be (peaks out at 850 hPa instead of 800 hPa). Wind
flow lower in the atmosphere favors this warm air to spread more
north-northeast instead of the north-northwest trajectories further
up aloft. This could delay the onset of warm air aloft over western
MO and northeast KS, so that the transition from snow and sleet over
to freezing rain may not occur across the I-35 corridor until 12Z or
later, after several hours of mostly snow and a little sleet could
accumulate to several inches. RAP has been hinting at this colder
possibility and new NAM trickling in seems to be trending much colder
aloft as well. Will likely need to increase snow/sleet amounts quite
a bit for the I-35 corridor and points northwest, where 3" to 8" of
snow isn't out of the realm of possibility. Further complicating
things is the fact that precipitation may obtain a convective element
toward sunrise, right as the precipitation changeover is occurring.
If this leads to thundersnow, as could happen just northwest of KC,
this could lead to snow rates of 2" per hour or greater, but if it's
falling as sleet (or even graupel/hail) that will cut back on snow
amounts quite a bit. Will continue to watch model data trickle in but
a new forecast to increase snow amounts near and northwest of I-35
will likely be coming out shortly.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 331 PM CST SUN DEC 27 2015

A complex winter storm is still on track to impact the area this
evening through Monday night as low pressure lifts out the southern
High Plains and into the forecast area. Model agreement is much
higher on the overall track of the system; however, there are still
significant differences in the temperature profile from the surface
through the depth of the column, which impacts precipitation type
and result in still a range of forecast possibilities, especially
over the KC metro area.

Rain showers will continue to lift northward tonight in response to
the ejecting system, reaching the KC area between 9 PM and midnight,
and the northern CWA border by 3 AM. Surface temperatures currently
range from around 30 degrees in northwest MO to the mid 30s across
central MO, and will likely change little due to the battle between
strong cold air advection and progressively warming temperatures
aloft. As a result, some freezing rain will become possible as
showers move over subfreezing temperatures, and could initially mix
with sleet as the column saturates. Precipitation will eventually
meet and cross the freezing line aloft, resulting in more sleet and
perhaps some snow on the northern border of the precip shield as it
lifts northward early Monday morning. The warm nose centered around
800 hPa will continue to surge northward; however, resulting in
mixed precipitation and at least a short period of freezing rain
across much of the northwestern half to third of the CWA. The NAM is
by far the most aggressive solution for freezing rain accumulation
and appears to be an outlier with its nearly +8 to +9 warm nose, but
if it verifies, could mean quite a bit more ice than is currently
forecast mainly from Kansas City northwestward. In contrast, the GFS
and EC do not feature as strong of a warm nose and keep the surface
freezing line closer to the freezing line aloft -- making for a more
linear solution of rain in the warm sector and sleet/snow in the
cold sector, and lower ice amounts than the forecast currently
indicates especially for KC. Conceptually, it appears that the
highest threat for ice accumulation will be in areas that are
already several degrees below freezing this afternoon, which is
mainly the far northwest side of the KC metro up to the St. Joseph
area, before colder temperatures aloft reduce the probability of
liquid precipitation.

All models show some surface warming as the low lifts up, bringing
temperatures to or slightly above 32 degrees by late Monday morning,
which would end the freezing rain threat before the changeover to
snow occurs Monday afternoon. Even the NAM has a period of all rain
for all but extreme northwest and northern MO after sunrise Monday,
melting some or all of the ice accumulation and possibly reducing
some of the travel impacts for the late morning and early afternoon.
Regardless, liquid precipitation will gradually transition to snow
from west to east as the surface low moves east of the forecast
area, and should bring quite a bit of snow to far northwest MO where
the changeover will happen earliest and be coincident with the most
precipitation equivalent. Almost 10 inches of storm total snow is
possible in our northwest corner where the deformation zone will be
best defined, tapering off very quickly to less than 4 inches in St.
Joseph and to an inch or less from KC to Kirksville where the
transition will occur after the precipitation rates have begun to
taper off.

Winds will also be extremely strong on the northeast side of the
surface low tonight into tomorrow morning, likely reaching advisory
criteria throughout the entire forecast area after 03z tonight, and
further complicating ice accumulation should it occur late tonight
through Monday morning. Based on this forecast, have opted to trim
off the southeast side of the winter storm warning where surface
temperatures may stay too warm, and continue it elsewhere. The
southeast gradient of the warning may not reach true warning
criteria, but potential for significant sleet accumulation and the
combination of strong winds and freezing rain during the early
morning hours, especially on a work/holiday travel day, warranted a
continuation of the warning in those areas. A wind advisory will be
issued elsewhere.

A full transition to snow is expected before the system fully exits
the area, giving almost the entire CWA a light dusting as it
departs. All snow should be out of the region by Tuesday morning.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 331 PM CST SUN DEC 27 2015

On the heels of the winter storm in the early week, an embedded
shortwave ejecting off of a broad, weakening trough over the western
CONUS may produce additional wintry activity by Wednesday. The
uncertainties with this feature are the availability of moisture in
the wake of the exiting storm system along with the speed at which
it crosses through the region ahead of a building ridge to the west.
Should any precipitation develop, the thermal profile will be well
supportive of all snow. The question that will need to be addressed
is how much, all dependent on moisture availability. Areas that look
to be impacted as of now include northeast Kansas and northwest
Missouri, coincident with areas to be impacted on Monday with the
winter storm system.

Beyond this activity, the active weather pattern should subside
through the remainder of the week as a building ridge will maintain
dry conditions heading into the weekend. The cold air mass will
remain firmly in place with afternoon highs likely remaining below
freezing for the remainder of the week, with overnight lows dipping
into the teens for most of the CWA, and single digits for northwest
Missouri. Temperatures should recover a bit late into the weekend as
the building ridge moves eastward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 550 PM CST SUN DEC 27 2015

High Impact Winter Storm on track for tonight through Monday
evening...Freezing precipitation...mostly ice pellets and snow grains
will move into the area tonight after around 04Z...from the south as
a very strong winter storm tracks out of Texas.  Freezing precip
will continue through the night and may include some liquid rain and
low visibility at times in the early morning especially at KMKC and
KIXD...but cold air in low levels is through around 6.5K feet...so
liquid may freeze by the time it reaches the ground...so most likely
type will be sleet. As colder air works in during the late morning
and into the afternoon...the sleet may change over to snow before
ending around 00Z Tuesday.

&&

.EAX Watches/Warnings/Advisories...
KS...Wind Advisory until noon CST Monday for KSZ060.

     Winter Storm Warning until 9 PM CST Monday for KSZ025-057-
     102>105.

MO...Wind Advisory until noon CST Monday for MOZ024-025-031>033-
     038>040-043>046-053-054.

     Winter Storm Warning until 9 PM CST Monday for MOZ001>008-
     011>017-020>023-028>030-037.

&&

UPDATE...Hawblitzel
SHORT TERM...Laflin
LONG TERM...Welsh
AVIATION...Adolphson
Hazardous weather outlook, Dec 27, 5:09 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 AM CST SUN DEC 27 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
509 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN WILL OVERSPREAD THE
 REGION TONIGHT...AND THEN CONTINUE THROUGH MUCH OF THE DAY ON
 MONDAY. ICE AND SNOW ACCUMULATIONS WILL LEAD TO VERY DIFFICULT
 TRAVEL FOR BOTH THE MORNING AND AFTERNOON RUSH HOUR COMMUTES.
 PLEASE ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 LIGHT SNOW WILL AGAIN BE POSSIBLE ACROSS THE AREA ON WEDNESDAY.
 ACCUMULATIONS LOOK TO REMAIN UNDER 1 INCH AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Atchison

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Atchison forecast zone
Reported by
Trained Spotter
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Holt

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Holt forecast zone
Reported by
Trained Spotter
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Nodaway

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Nodaway forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Andrew

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Andrew forecast zone
Reported by
Trained Spotter
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Buchanan

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Platte

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Platte forecast zone
Reported by
Trained Spotter
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Worth

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Gentry

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Gentry forecast zone
Reported by
Trained Spotter
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, De Kalb

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Clinton

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Harrison

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Daviess

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Livingston

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Grundy

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Mercer

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Putnam

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Sullivan

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Schuyler

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Adair

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

Winter Storm, Caldwell

When
December 27, 9:00 PM CST to December 28, 7:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Several areas across northeast Kansas and northwest Missouri saw ice accumulations approaching a quarter inch as well as sleet ranging from a quarter to a half inch in most locations, with some locations reporting over an inch of sleet. Once the sleet ended another 3 to 4 inches of snow fell before the system moved out.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613286, 613287, 613288, 613289, 613290, 613291, 613292, 613293, 613294, 613295, 613296, 613297, 613298, 613299, 613300, 613301, 613302, 613303, 613304, 613305.